We report two cases of probable interaction between the commonly used anticonvulsant valproate and chitosan, a substance available worldwide to help weight loss. A 35 year old woman with idiopathic generalised epilepsy, who had not had seizures for three years while taking valproate (500 mg twice/day; 52 μg/ml) and phenobarbital (75 mg/day), had the sudden reappearance of myoclonic jerks, absences, and a tonic-clonic seizure a few days after a dietary supplementation with chitosan (500 mg twice/day) for weight loss. She denied changing her diet and consuming other drugs or natural substances. Seizures remitted after chitosan was stopped. Three months later she restarted chitosan and within five days she had daily absences, myoclonus, and generalised abnormalities on electroencephalogram. Serum concentrations of valproate were undetectable despite regular intake of the drug, whereas phenobarbital remained at therapeutic concentration (20 μg/ml). Chitosan was discontinued. Seizures remitted and valproate concentration returned to baseline levels (50 μg/ml) within four days. A 29 year old woman with idiopathic generalised epilepsy, who was treated with valproate (1250 mg/day; 65 μg/ml) and remained seizure free for two years, had two tonic-clonic seizures and daily absences after one week of chitosan supplementation (500 mg/day). No changes of the regular intake of antiepileptic treatment or consumption of any other drugs were reported. Valproate serum levels were undetectable and seizures promptly disappeared after chitosan was stopped. The Naranjo probability scale1 confirms that chitosan treatment was the most likely cause of drastic lowering of valproate serum levels and the reappearance of seizures in these patients. In both women, the event remitted and valproate levels returned to the target range after chitosan was stopped. Chitosan has been proposed as a safe and effective dietary supplement to aid weight loss by reducing the amount of absorbed dietary fat and thereby improving caloric balancing.2 Structurally, it is a linear polysaccharide composed of randomly distributed β-(1-4)-linked D-glucosamine (deacetylated unit) and N-acetyl-D-glucosamine (acetylated unit). The amino group has a pKa value of about 6.5 and chitosan acts a positively charged polymer that binds to the negatively charged lipids in the gastrointestinal tract, preventing their absorption.2 3 We think that the anionic carboxyl group of the lipophilic valproate may attach to the positive charged tertiary amino group of chitosan so that it is extracted rather than absorbed, resulting in a lowering of its serum concentration. Alternatively, limited absorption of valproate may be caused by the suppressed enterohepatic recirculation of the drug because of the negative effect of chitosan on enteric bacteria.4 This interaction has not been reported by the Italian Agency for Pharmaceuticals or by the manufacturers of chitosan. It is known, however, that chitosan can affect the absorption of fat soluble vitamins, and that the anticoagulation effect of warfarin may be increased through this mechanism.5 As chitosan products are freely available, healthcare professionals should be aware of their potential interaction with all lipophilic substances.

Chitosan may decrease serum valproate and increase the risk of seizure reappearance.

STRIANO, PASQUALE;STRIANO, SALVATORE
2009

Abstract

We report two cases of probable interaction between the commonly used anticonvulsant valproate and chitosan, a substance available worldwide to help weight loss. A 35 year old woman with idiopathic generalised epilepsy, who had not had seizures for three years while taking valproate (500 mg twice/day; 52 μg/ml) and phenobarbital (75 mg/day), had the sudden reappearance of myoclonic jerks, absences, and a tonic-clonic seizure a few days after a dietary supplementation with chitosan (500 mg twice/day) for weight loss. She denied changing her diet and consuming other drugs or natural substances. Seizures remitted after chitosan was stopped. Three months later she restarted chitosan and within five days she had daily absences, myoclonus, and generalised abnormalities on electroencephalogram. Serum concentrations of valproate were undetectable despite regular intake of the drug, whereas phenobarbital remained at therapeutic concentration (20 μg/ml). Chitosan was discontinued. Seizures remitted and valproate concentration returned to baseline levels (50 μg/ml) within four days. A 29 year old woman with idiopathic generalised epilepsy, who was treated with valproate (1250 mg/day; 65 μg/ml) and remained seizure free for two years, had two tonic-clonic seizures and daily absences after one week of chitosan supplementation (500 mg/day). No changes of the regular intake of antiepileptic treatment or consumption of any other drugs were reported. Valproate serum levels were undetectable and seizures promptly disappeared after chitosan was stopped. The Naranjo probability scale1 confirms that chitosan treatment was the most likely cause of drastic lowering of valproate serum levels and the reappearance of seizures in these patients. In both women, the event remitted and valproate levels returned to the target range after chitosan was stopped. Chitosan has been proposed as a safe and effective dietary supplement to aid weight loss by reducing the amount of absorbed dietary fat and thereby improving caloric balancing.2 Structurally, it is a linear polysaccharide composed of randomly distributed β-(1-4)-linked D-glucosamine (deacetylated unit) and N-acetyl-D-glucosamine (acetylated unit). The amino group has a pKa value of about 6.5 and chitosan acts a positively charged polymer that binds to the negatively charged lipids in the gastrointestinal tract, preventing their absorption.2 3 We think that the anionic carboxyl group of the lipophilic valproate may attach to the positive charged tertiary amino group of chitosan so that it is extracted rather than absorbed, resulting in a lowering of its serum concentration. Alternatively, limited absorption of valproate may be caused by the suppressed enterohepatic recirculation of the drug because of the negative effect of chitosan on enteric bacteria.4 This interaction has not been reported by the Italian Agency for Pharmaceuticals or by the manufacturers of chitosan. It is known, however, that chitosan can affect the absorption of fat soluble vitamins, and that the anticoagulation effect of warfarin may be increased through this mechanism.5 As chitosan products are freely available, healthcare professionals should be aware of their potential interaction with all lipophilic substances.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11588/373630
Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact